• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

News & Events

  • Print
  • Share
  • E-mail

Section Contents Menu

Newsroom

FDA NEWS RELEASE

FOR IMMEDIATE RELEASE
August 17, 2007

Media Inquiries:
Rita Chappelle, 301-827-6242
Consumer Inquiries:
888-INFO-FDA

FDA Warning on Codeine Use by Nursing Mothers
May Increase Chance of Serious Side Effects in Infants

The U.S. Food and Drug Administration (FDA) is concerned that nursing infants may be at increased risk of morphine overdose if their mothers are taking codeine and are ultra-rapid metabolizers of codeine. The agency has reviewed all available information on this subject since a medical journal reported the death of a 13-day old breastfed infant who died from morphine overdose. The morphine levels in the mother's milk were abnormally high after taking small doses of codeine to treat episiotomy pain. A genetic test showed that the mother was an ultra-rapid metabolizer of codeine.

"Our best advice to physicians prescribing codeine-containing products to nursing mothers is to prescribe the lowest dose needed for the shortest amount of time," said Sandra Kweder, M.D., deputy director of the Office of New Drugs in FDA's Center for Drug Evaluation and Research. "And nursing mothers should always consult their physicians before taking any codeine containing products."

Codeine is an ingredient found in prescription and non-prescription medicines that are used to relieve pain or treat cough. Once in the body, some of the codeine is converted (metabolized) to morphine. Some people, due to their genetic makeup, metabolize codeine much faster and more completely than others. These people, called ultra-rapid metabolizers, are more likely to have higher-than-normal levels of morphine in their blood after taking codeine. Mothers who are ultra-rapid metabolizers may have higher-than-usual levels of morphine in breast milk.

According to the FDA, nursing mothers have used codeine safely for many years. In medical practice, codeine is generally considered the safest choice among narcotic pain relievers for nursing women and their babies. However, to raise awareness of this possible health risk and to prevent morphine overdose in nursing infants, FDA is requiring manufacturers of prescription codeine medicines to include information about codeine ultra-rapid metabolism in drug package insert information. In addition, FDA has posted information about this issue on the FDA website for healthcare providers and patients.

Nursing mothers taking codeine (or other narcotic pain relievers) should know how to watch for signs of overdose in their babies. Breast fed babies normally nurse every two to three hours and should not sleep for more than four hours at a time. Signs of morphine overdose in a nursing baby include increased sleepiness, difficulty breastfeeding, breathing difficulties or limpness.

The chance of being an ultra-rapid metabolizer varies among different population groups from less than 1 per 100 people to 28 per 100 people. For people who are ultra-rapid metabolizers, the risk of having an adverse event when taking codeine is not known. The only way to know if someone is an ultra-rapid metabolizer is to do a genetic test. There is a FDA-cleared test to check for ultra-rapid metabolism, but there is only limited information about using this test for codeine metabolism. At this time, the test result alone may not correctly predict if a mother's breast milk will have too much morphine if she uses codeine to treat pain. This test cannot substitute for a doctor's judgment.

Mothers and babies gain many health benefits from breastfeeding. When a nursing mother must take medicine, her infant may be exposed to some risks from that medicine. It is important for healthcare professionals and nursing women using codeine or other medicines to discuss these risks and benefits.

For more information, go to Use of Codeine Products in Nursing Mothers.

#
 

RSS Feed for FDA News Releases [what is RSS?]